Illinois, 2019

Flood in Illinois, April 1 to 30, 2019

April 1 to 30, 2019 · NWS PAH · 1 event in 1 county or zone

North of the confluence of the Ohio River, the Mississippi River remained above flood stage all month. 67 feet on the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

North of the confluence of the Ohio River, the Mississippi River remained above flood stage all month. At the Thebes river gage, the river crested at 39.67 feet on the 5th. Flood stage is 33 feet. This flooding was minor to moderate, which resulted in considerable flooding of low-lying woods and fields. Some county roads were inundated. The flooding increasingly impacted agricultural interests. However, since crop planting was not possible in the flooded areas, there were no direct crop losses at this point in the season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 5:51 PM CST, 6 hours 9 minutes earlier.

Area forecast discussion, Mar 31, 5:51 PM CST, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
651 PM CDT Sun Mar 31 2019

.UPDATE...
Issued at 650 PM CDT Sun Mar 31 2019

Updated aviation discussion for 00Z TAFs.

&&

.SHORT TERM...(This afternoon through Tuesday night)
Issued at 145 PM CDT Sun Mar 31 2019

Surface high pressure will continue to build into and increase its
grip/strength over the region tonight, centering over the lower
Ohio river valley by 12Z Monday. Ideal radiational cooling
conditions will set up under this scenario, with clear/clearing
skies and diminishing winds. We should see a widespread frost with
several hours of sub freezing temperatures, as they plunge toward
pre dawn lows in the 20s. We'll continue the Freeze Warning as
inherited.

Monday and Tuesday, the high translates to the east, and with
zonal flow aloft, and after a cold day from a cold start Monday,
we'll see some moderation in the airmass Tuesday, back closer to
seasonal norms.

.LONG TERM...(Wednesday through Saturday)
Issued at 145 PM CDT Sun Mar 31 2019

Moderating temperatures continue Wednesday, with return flow
southerlies pushing Highs into the upper half of the 60s, with
maybe a 70 degree reading or two not out of the question. Fast
moving zonal flow, however, continues to race a wave from the
Plains bee-lining eastward across the mid Mississippi river
valley by Thursday. This system is actually running a little
faster than previous runs, bring a chance of pcpn as early as Wed
night in SEMO, then spreading rain chances eastward across the
entire area Thursday. The chance for thunder, however, appears to
be waning, with only marginally supportive indices Thursday
afternoon/evening. The front makes passage by Thursday night, so
pcpn/thunder chances likewise wind down west to east Thursday
night into Friday.

High pressure settles into the region in the wake of this system's
departure, and that should provide a nice, dry, seasonal end to
the work week and pleasant beginning to the weekend.

&&

.AVIATION...
Issued at 650 PM CDT Sun Mar 31 2019

VFR conditions will prevail through the period. After a clear
night, expect an increase in high clouds on Monday. As high
pressure slides east into the Ohio Valley, light and variable
winds tonight will turn from the southeast around 5 knots on
Monday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Freeze Warning from 10 PM this evening to 9 AM CDT Monday for
     ILZ081>094.

MO...Freeze Warning from 10 PM this evening to 9 AM CDT Monday for
     MOZ087-108>112-114.

IN...Freeze Warning from 10 PM this evening to 9 AM CDT Monday for
     INZ085>088.

KY...Freeze Warning from 10 PM this evening to 9 AM CDT Monday for
     KYZ001>022.

&&

UPDATE...RJP
AVIATION...RJP
Hazardous weather outlook, Mar 31, 12:56 PM CST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
156 PM CDT Sun Mar 31 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
156 PM CDT Sun Mar 31 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Several hours of sub-freezing temperatures are forecast tonight.
Clear skies, and light winds, will combine with the cold to
promote widespread frost formation that may impact agricultural
interests. A Freeze Warning is in effect and may be referenced
for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Freeze Warning will remain in effect until 9 AM Monday.
Sub-freezing temperatures may impact area vegetation. See Freeze
Warning for details.

A few thunderstorms will be possible Thursday afternoon and
evening. Heavy rain and lightning will be the storm hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Alexander

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Alexander County, Thebes to 0.8 mi N of Thebes Jct
Cause
Heavy Rain
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814231.